Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts
G

·
Discussion Starter · #1 ·
I have been taking an OTC "natural" supplement called Estroven which has 50mg. of soy isoflavones, Kava Kava and Black cohosh root since September. I have not had a flareup in a couple of years but just started a bad one about two weeks ago. Does anyone think there may be a realtionship? Thanks!
 

·
Registered
Joined
·
34,955 Posts
http://www.healthcentral.com/PeoplesPharma...ytype=HerbalMon Lists stomach pain, nausea and other GI distress as a side effect for Black Cohosh. http://www.healthcentral.com/PeoplesPharma...ytype=HerbalMon Kava Kava can also cause GI upset in some people.Soy isoflavones mimic estrogens. Black cohosh doesn't bind to estrogen receptors, but probably does something to the female hormones that reduces hot flashes and other menopausal symptoms. Since female hormone flucuations can cause GI upset during the mentstral cycle even in non-IBSers. It is possible that mucking around with hormones or using hormome mimics could be messing up your IBS.OTOH, Lots of thing cause GI problems, so it is probably wise to go to the doctor, as the timing of the supplement with the symptoms could be completely coincidental.K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.My story and what worked for me in greatly easing my IBS: http://www.ibsgroup.org/ubb/Forum17/HTML/000015.html
 

·
Registered
Joined
·
2,989 Posts
Thanks for this thread - interesting. Believe it or not but just a couple of cups of Kava Kava tea (infusion) messed up my nerves and caused pressure in my head.Hopefully, you can find some other remedies that are better for you. Can you tolerate tofu at all?
 
G

·
Discussion Starter · #4 ·
I'm considering whether I should stop taking this supplement but I'm not sure it is really the source of my flare up as I have been using it for almost 6 months without any trouble. Can quantites of these herbs build up over time and then start to cause trouble? My dr. said it was OK to take indefinitely....
 

·
Registered
Joined
·
34,955 Posts
Sometimes things that have been OK for awhile can start causing a side effect.And Something else could have started up that is giving you IBS symptoms. Lots of disorders cause GI symptoms so I'd go in for a check up.It may be work doing a washout and see if the stopping the supplement stops the symptoms. I took birth control pills for 5 years and then became allergic to them and we decided to try stopping them for a month and see if the itching (all over intense body itch) went away, and it did so I stayed off of them. K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.My story and what worked for me in greatly easing my IBS: http://www.ibsgroup.org/ubb/Forum17/HTML/000015.html
 
G

·
Discussion Starter · #8 ·
It's possible that you may have aquired a sensitivity to soy, sometimes sensitivities take awhile to build up.
 
1 - 9 of 9 Posts
Top